Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 62, NWS La Crosse, WI

May 19, 2022Adams County, Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at May 19, 2022, 11:09 PM CDT for Adams County, Juneau County, Wisconsin. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 11:09 PM CDT (04:09 UTC)
Expired
May 20, 2022, 12:00 AM CDT
In force
51 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adams County, WI, Juneau County, WI

The radar

The La Crosse radar (KARX), 95 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 11:15 PM CDTHAIL 0.753 Ne Union Center, WIREPORT FROM MPING: DIME (0.75 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1431 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
454 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

399 
WUUS53 KARX 200409
SVRARX
WIC001-057-200500-
/O.NEW.KARX.SV.W.0062.220520T0409Z-220520T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
1109 PM CDT Thu May 19 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern Juneau County in central Wisconsin...
  Southeastern Adams County in central Wisconsin...

* Until midnight CDT.

* At 1109 PM CDT, a severe thunderstorm was located near Wonewoc, or
  8 miles southwest of Mauston, moving east at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  southern Juneau and southeastern Adams Counties, including the 
  following locations... Lyndon Station, Stand Rock Campground, Big 
  Spring and Lemonweir.

This includes Interstate 90/94 between mile markers 70 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4364 9031 4379 9031 4379 8960 4364 8960
TIME...MOT...LOC 0409Z 273DEG 37KT 4370 9016 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck
2 follow-up statements
589 
WWUS53 KARX 200441
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1141 PM CDT Thu May 19 2022

WIC001-057-200500-
/O.CON.KARX.SV.W.0062.000000T0000Z-220520T0500Z/
Juneau WI-Adams WI-
1141 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR SOUTHERN JUNEAU AND SOUTHEASTERN ADAMS COUNTIES...

At 1141 PM CDT, a severe thunderstorm was located near Wisconsin
Dells, moving east at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Lindina, Lyndon Station, Union Center, County Roads B And P, Dells 
Timberland Campground.

This includes Interstate 90/94 between mile markers 70 and 86.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4364 9031 4379 9031 4379 8960 4364 8960
TIME...MOT...LOC 0441Z 273DEG 37KT 4368 8971 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Rieck
752 
WWUS53 KARX 200452
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
1152 PM CDT Thu May 19 2022

WIC001-057-200502-
/O.EXP.KARX.SV.W.0062.000000T0000Z-220520T0500Z/
Juneau WI-Adams WI-
1152 PM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JUNEAU AND
SOUTHEASTERN ADAMS COUNTIES WILL EXPIRE AT MIDNIGHT CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4364 9031 4379 9031 4379 8960 4364 8960
TIME...MOT...LOC 0452Z 273DEG 37KT 4367 8958 

$$

Rieck

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:48 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, May 19, 6:48 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
648 PM CDT Thu May 19 2022

.DISCUSSION...(This evening through Thursday)
Issued at 254 PM CDT Thu May 19 2022

Key Messages:

 - Severe weather expected this afternoon and evening

 - Frost/Freeze Headlines Maybe Needed Sunday Night

Late This Afternoon and Evening...

Continuing to monitor the northward progression of a warm front
which extends from Albert Lea, MN to Platteville, WI. Temperatures
south of this warm front range from the mid-80s to lower 90s. Dew
points have dropped into the 50s in the wake of this mornings
convection. Further to the southwest, the dew points range from
the mid-60s to lower 70s. There is still some questions how much
moisture recovery there will be in the warm sector. The latest
HRRR has a good handle on the current dew points and it shows that
the dew points will recover into the lower 60s. Until that
moisture gets back into the area, there may be a lull in
convection in this area. Soundings show an inverted V in this
area, so there will be a threat of damaging winds and large hail
once the convection returns to this area between 5 PM and 7 PM.

Meanwhile, along the warm front, VWP is showing backing winds at
KLSE and this lengthening the 0-3 km hodograph. The RAP and HRRR
indicate helicities increasing into the 300 to 400. The 0-1 km
computed CAPES will likely climb into the 800 to 1200 J/kg range.
The highest values look to be from the Iowa/Minnesota boarder
north into southeast Minnesota and maybe the counties bordering
the Mississippi in Wisconsin. This tornado threat looks to be from
4 PM to 7 PM.

As the cold front approaches and the moves into the narrow ribbon
of return moisture, there will a line of storms developing along
the cold front. These storms will be capable of producing large
hail and damaging winds. There is still some uncertainty on how
far south the storms will develop into the warm sector.

Sunday through Thursday...

Precipitation chances continue into Sunday morning as an upper level
trough moves over the area. As the trough lifts out of the area,
precipitation could linger over our northern counties into early
Sunday afternoon. High temperatures will remain in the upper 50s/low
60s during the day, and with clouds moving out overnight, low
temperatures could drop down to the low/mid 30s for some.
Frost/freeze headlines may be needed Monday morning.

Although the end of the weekend into Monday appears to be dry,
increasing chances for precipitation returns through the week. While
ensemble solutions show increasing agreement on upper level
troughing moving across the area midweek, there are differences in
the progression of the trough. With this disagreement, differences
in the timing and coverage of precipitation across the area remains.
Temperatures will return to the low/mid 60s for the start of the
week. However, EPS solutions suggest an upward trend in
temperatures into the weekend, with ensemble means above model
climatology.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 647 PM CDT Thu May 19 2022

A line of showers and storms over KRST will slowly sag into KLSE
between 20.01Z and 20.02z. Ceilings will range between 5 and 10K
feet. A few of the thunderstorms may become severe. Damaging winds
and hail are the main concerns. Visibilities at times may become
IFR/MVFR this evening in some places, but confidence was not high
enough to include them in the TAFs at this time.

The thunderstorms will gradually come to an end between
20.05z and 20.07z. While the thunderstorms will be ending
scattered showers will continue for much of the remainder of the
night.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Boyne/EMS
AVIATION...Boyne
Hazardous weather outlook, May 19, 4:23 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
423 PM CDT Thu May 19 2022

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
201200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-
423 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and western into north central Wisconsin.

.DAY ONE...Tonight

Strong to severe storms are expected going into the evening. Large
hail is the main threat but some storms could produce damaging
wind and possibly a tornado.

Additional storms are possible later this evening too that would
pose a strong wind threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms could develop over northeast Iowa and southwest
Wisconsin on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed yet today. Hail reports are
always appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-029-030-WIZ042>044-053>055-061-201200-
Allamakee-Fayette-Clayton-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
423 PM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of northeast
Iowa...central Wisconsin...southwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are possible this evening. While a bulk of
the severe weather is expected west and north of the area, a few
stronger storms could produce hail or gusty winds if they develop.

Overnight additional storms are possible which could bring gusty
winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms could develop over northeast Iowa and southwest
Wisconsin on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but if a stronger storm
develops in your area, please pass along any reports.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, May 19, 9:34 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             2 W SAINT JOSEPH        43.78N 91.07W
05/19/2022  E1.25 INCH       LA CROSSE          WI   PUBLIC

&&
Local storm report, May 19, 9:39 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
939 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             2 SSE LA CROSSE         43.79N 91.22W
05/19/2022  E1.00 INCH       LA CROSSE          WI   PUBLIC

&&

JSB
Local storm report, May 19, 9:45 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
945 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             WESTBY                  43.66N 90.86W
05/19/2022  E1.00 INCH       VERNON             WI   PUBLIC

&&
Local storm report, May 19, 9:55 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
955 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             2 NNE BANGOR            43.91N 90.98W
05/19/2022  U0.75 INCH       LA CROSSE          WI   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

JAR
Local storm report, May 19, 9:57 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
957 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND GST     CAMP DOUGLAS            43.92N 90.27W
05/19/2022  M48 MPH          JUNEAU             WI   AWOS

            AWOS STATION KVOK VOLK FIELD.

&&

JAR
Local storm report, May 19, 9:59 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
959 PM CDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             HOLMEN                  43.97N 91.26W
05/19/2022  M1.75 INCH       LA CROSSE          WI   PUBLIC

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:57 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon48 min
May 19, 8:20 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon40 min
May 19, 8:28 PM CDTSevere Thunderstorm WarningARXJuneau, Monroe47 min
May 19, 8:33 PM CDTAreal Flood AdvisoryARXLa Crosse117 min
May 19, 8:58 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon47 min
May 19, 9:03 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe57 min
May 19, 9:25 PM CDTSevere Thunderstorm WarningARXAdams, Juneau65 min
May 19, 9:51 PM CDTSevere Thunderstorm WarningARXBuffalo, La Crosse, Trempealeau39 min
May 19, 10:37 PM CDTSevere Thunderstorm WarningARXLa Crosse38 min
May 19, 11:10 PM CDTSevere Thunderstorm WarningARXLa Crosse6 min
May 20, 2:07 AM CDTSpecial Weather StatementARXAdams, Juneau, Monroe53 min
May 20, 2:24 AM CDTSpecial Weather StatementARXBuffalo, Trempealeau66 min
May 20, 7:41 AM CDTSpecial Weather StatementARXMonroe34 min
May 20, 8:03 AM CDTSpecial Weather StatementARXAdams, Juneau42 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.